Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 114, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 19, 2020, 8:42 PM EDT for Chesterfield County, Kershaw County, Lee County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2020, 8:42 PM EDT (00:42 UTC)
- Expired
- Jun 19, 2020, 9:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chesterfield County, SC, Kershaw County, SC, Lee County, SC
The radar
The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
740
WUUS52 KCAE 200042
SVRCAE
SCC025-055-061-200130-
/O.NEW.KCAE.SV.W.0114.200620T0042Z-200620T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
842 PM EDT Fri Jun 19 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Lee County in central South Carolina...
South central Chesterfield County in central South Carolina...
Northeastern Kershaw County in central South Carolina...
* Until 930 PM EDT.
* At 842 PM EDT, a severe thunderstorm was located over Cassatt, or
12 miles northeast of Camden, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Camden, Bishopville, Carolina Sandhills Wildlife Refuge, Mt Pisgah,
Cassatt, Goodale State Park, Mcbee, Bethune, Lucknow, North Central
High School, Dekalb, Alligator Fire Station, Middendorf, Midway
Elementary School, Woodward Airfield, Ashland and Antioch.
This includes Interstate 20 in South Carolina between mile markers
116 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3443 8015 3437 8029 3432 8024 3434 8021
3437 8019 3437 8018 3418 8023 3428 8063
3449 8059 3449 8058 3451 8052 3456 8055
3456 8054 3458 8011
TIME...MOT...LOC 0042Z 279DEG 19KT 3440 8046
HAIL...1.00IN
WIND...60MPH
$$
CJR3 follow-up statements
135
WWUS52 KCAE 200055
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
855 PM EDT Fri Jun 19 2020
SCC025-055-061-200130-
/O.CON.KCAE.SV.W.0114.000000T0000Z-200620T0130Z/
Lee SC-Chesterfield SC-Kershaw SC-
855 PM EDT Fri Jun 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHWESTERN LEE...SOUTH CENTRAL CHESTERFIELD AND NORTHEASTERN
KERSHAW COUNTIES...
At 855 PM EDT, a severe thunderstorm was located over Cassatt, or 13
miles northeast of Camden, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bishopville, Cassatt, Goodale State Park, Mcbee, Bethune, Lucknow,
North Central High School, Alligator Fire Station, Middendorf,
Ashland and Midway Elementary School.
This includes Interstate 20 in South Carolina between mile markers
117 and 118.
LAT...LON 3443 8015 3437 8029 3432 8024 3434 8021
3437 8019 3437 8018 3418 8023 3430 8059
3453 8050 3458 8011
TIME...MOT...LOC 0055Z 277DEG 10KT 3440 8045
HAIL...1.00IN
WIND...60MPH
$$
CJR487
WWUS52 KCAE 200116
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
916 PM EDT Fri Jun 19 2020
SCC025-055-061-200130-
/O.CON.KCAE.SV.W.0114.000000T0000Z-200620T0130Z/
Lee SC-Chesterfield SC-Kershaw SC-
916 PM EDT Fri Jun 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHWESTERN LEE...SOUTH CENTRAL CHESTERFIELD AND NORTHEASTERN
KERSHAW COUNTIES...
At 916 PM EDT, a severe thunderstorm was located near Clyde, or 10
miles west of Hartsville, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bishopville, Mcbee, Bethune, Lucknow, Alligator Fire Station,
Middendorf and Ashland.
This includes Interstate 20 in South Carolina between mile markers
117 and 118.
LAT...LON 3436 8028 3436 8029 3431 8024 3433 8021
3436 8019 3436 8018 3418 8023 3425 8044
3428 8045 3454 8038 3455 8034 3458 8011
3443 8015 3437 8029
TIME...MOT...LOC 0116Z 279DEG 17KT 3438 8028
HAIL...<.75IN
WIND...60MPH
$$
CJR344
WWUS52 KCAE 200120
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
920 PM EDT Fri Jun 19 2020
SCC025-055-061-200130-
/O.EXP.KCAE.SV.W.0114.000000T0000Z-200620T0130Z/
Lee SC-Chesterfield SC-Kershaw SC-
920 PM EDT Fri Jun 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LEE...SOUTH
CENTRAL CHESTERFIELD AND NORTHEASTERN KERSHAW COUNTIES WILL EXPIRE AT
930 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3436 8028 3436 8029 3431 8024 3433 8021
3436 8019 3436 8018 3418 8023 3425 8044
3428 8045 3454 8038 3455 8034 3458 8011
3443 8015 3437 8029
TIME...MOT...LOC 0120Z 279DEG 19KT 3438 8026
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:36 PM EDT, 6 minutes earlier.
Area forecast discussion, Jun 19, 8:36 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Columbia SC 836 PM EDT Fri Jun 19 2020 .SYNOPSIS... An upper trough and daytime heating expected to provide scattered showers and thunderstorms today. Upper level ridging and warmer temperatures will be over the region for much of the weekend along with chances of mainly afternoon and evening showers and thunderstorms. Increasing chances of convection will return Tuesday onward as moisture and the next frontal boundary move into the region. && .NEAR TERM /UNTIL 7 AM SATURDAY MORNING/... Mid level shortwave moving into the CWA this evening clearly evident on water vapor loops. Given a modestly unstable low level environment, the forcing from the shortwave has aided convective initiation, with widespread pulse thunderstorms, which have evolved into a linear complex north of Columbia. The mean west southwest flow should continue to carry the storms off to the east and northeast for the remainder of the evening, with convection winding down after midnight due to both diurnal forces and the moving away of best mid to upper level support. && .SHORT TERM /7 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Upper level trough axis will be moving offshore during the late morning with the upper level ridge building in Saturday afternoon and Sunday. Although the axis will be offshore there will still be instability and a couple weak short waves rotating through the region so potential for mainly diurnal convection is possible with the highest pops in the northern and eastern Midlands where instability will be greatest and closest to the departing trough. Thunderstorm chances will be lower Sunday as the ridge axis moves over the region and suppresses most of the potential. With the ridge building in temperatures will continue rising with highs Saturday afternoon in the mid 80s to around 90 and the low 90s Sunday. Overnight lows will be in the upper 60s to low 70s. && .LONG TERM /MONDAY THROUGH FRIDAY/... Upper level ridge will be moving east of the area and offshore Monday evening as the next low pressure and frontal boundary move through the central MS River Valley. Tuesday the upper level trough will continue digging through the central US as the surface low moves into the eastern Great Lakes and a cold front strengthens. With southerly flow over the forecast area Tuesday chances of convection will be increasing and the front will move into the area on Wednesday. The front will stall over the region Wednesday night and remain a focus for convection through Friday. Models differ with the handling of the stalled boundary Thursday through Friday however with the proximity to the area expect convection to develop and have made only minor adjustments to the forecast. Temperatures will be near to slightly above normal through the long term. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... VFR conditions are expected through the evening hours outside of scattered thunderstorms. Some fog/stratus may develop during the predawn hours Saturday. Radar shows scattered convection ongoing at issuance with storms near CAE/CUB/OGB but not much around AGS/DNL currently. Expect storms to impact the terminals through 03z with possible IFR vsby restrictions in thunderstorms. Convection should wane through the late evening hours as atmosphere stabilizes. Abundant low level moisture overnight combining with some clearing of clouds overnight may favor another morning of fog/stratus. Will include mention of MVFR cigs/vsbys 08z-12z time frame but could see some IFR cigs at OGB/AGS which would be in line with persistence and higher resolution NAM guidance. Restrictions should lift mid morning with mixing and return to VFR with a westerly wind developing around 5 to 8 knots. Isolated convection again possible Saturday afternoon but coverage is uncertain so not included in this forecast. EXTENDED AVIATION OUTLOOK...No significant impacts to aviation expected Sun/Mon. Increased precip chances Tue. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Jun 19, 3:03 AM EDT, 17 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 303 AM EDT Fri Jun 19 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 200715- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 303 AM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 19, 7:25 PM EDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Columbia SC 725 PM EDT Fri Jun 19 2020 SCZ020-026>028-200000- Lexington SC-Newberry SC-Richland SC-Saluda SC- 725 PM EDT Fri Jun 19 2020 ...Strong Thunderstorms Will Impact Portions of northwestern Lexington...southeastern Newberry...northwestern Richland and eastern Saluda Counties Until 800 PM EDT.... ...Boaters on Lake Wateree Should Seek Safe Harbor... At 723 PM EDT...National Weather Service doppler radar indicated a line of strong outflow winds near Ballentine, or 7 miles northwest of Highway 6 at Lake Murray Dam, moving south at 20 mph. HAZARD...gusty winds 40 to 50 mph. IMPACT...expect erratic wind gusts and lightning near Lake Murray. Some locations in the path of this storm include...Lake Murray, Dreher Island State Park, Ballentine, Chapin, Lighthouse Marina, South Shore Marina, Lake Murray Marina, Shull Island, Bundrick Island, Putnam's Landing, Siesta Cove Marina, White Rock, Rocky Point Recreation Area, Pine Island and Lake Murray Shores. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Murray should move to shore and seek shelter. Strong, erratic wind gusts and lightning are possible. If you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3416 8147 3415 8119 3397 8121 3400 8153 TIME...MOT...LOC 2323Z 002DEG 16KT 3412 8132 CJR
Special weather statement, Jun 19, 7:30 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
730 PM EDT Fri Jun 19 2020
SCZ021-022-116-200015-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
730 PM EDT Fri Jun 19 2020
...Strong Thunderstorms Will Impact Portions of eastern Fairfield...
Southern Lancaster and northwestern Kershaw Counties Until 815 PM
EDT....
...Boaters on Lake Wateree Should Seek Safe Harbor...
At 729 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Lake Wateree State Park, or 8 miles
northwest of Lake Wateree Dam, moving east at 15 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Camden, Lake Wateree Dam, Lugoff, Westville, Liberty Hill, Lake
Wateree State Park, Longtown, Ridgeway, Pine Grove Fire Station,
Smallwood, Dekalb and Lake Wateree near Highway 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 94 and 95.
Interstate 77 between mile markers 30 and 35.
LAT...LON 3451 8052 3420 8064 3423 8085 3427 8083
3426 8095 3424 8099 3425 8105 3456 8087
TIME...MOT...LOC 2329Z 288DEG 14KT 3440 8084
fwaSpecial weather statement, Jun 19, 7:37 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
737 PM EDT Fri Jun 19 2020
SCZ036-037-200000-
Orangeburg SC-Calhoun SC-
737 PM EDT Fri Jun 19 2020
...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg and west central Calhoun Counties Until 800 PM EDT....
At 737 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles northwest of Edisto Gardens, or 10 miles
northwest of Orangeburg, moving north at 5 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
This storm will remain over mainly rural areas of northwestern
Orangeburg and west central Calhoun Counties.
LAT...LON 3345 8095 3350 8112 3366 8108 3366 8094
3359 8088
TIME...MOT...LOC 2337Z 199DEG 6KT 3356 8103
CJRSpecial weather statement, Jun 19, 7:41 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Columbia SC
741 PM EDT Fri Jun 19 2020
SCZ020-200015-
Newberry SC-
741 PM EDT Fri Jun 19 2020
...Strong Thunderstorms Will Impact Portions of southeastern Newberry
County Until 815 PM EDT....
At 741 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Newberry, moving east at 15 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Newberry, Prosperity, Newberry College, Silverstreet, Stoney Hill,
Mid-Carolina High School and Riverbend Boat Ramp.
This includes Interstate 26 between mile markers 79 and 82.
LAT...LON 3431 8173 3426 8144 3408 8151 3408 8154
3412 8159 3412 8162 3415 8164 3416 8167
3418 8170 3418 8172 3419 8173 3417 8178
TIME...MOT...LOC 2341Z 288DEG 14KT 3420 8165
fwaSpecial weather statement, Jun 19, 8:13 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
813 PM EDT Fri Jun 19 2020
SCZ016-022-028-029-031-116-200115-
Chesterfield SC-Southern Lancaster SC-Sumter SC-Richland SC-
Kershaw SC-Lee SC-
813 PM EDT Fri Jun 19 2020
...Strong Thunderstorms Will Impact Portions of western
Chesterfield...Southern Lancaster...northwestern Sumter...central
Richland...Kershaw and northwestern Lee Counties Until 915 PM EDT....
At 812 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles northwest of
Mt Pisgah to near Lake Wateree Dam to near Elgin to near Arcadia
Lakes, moving east at 30 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Columbia, Cayce, Forest Acres, Camden, St. Andrews, Dentsville,
McEntire Air Base, Lake Wateree Dam, Kershaw, Lugoff, Harbison State
Forest, Sesquicentennial State Park, Lake Carolina, SC State Fair
Grounds and Fort Jackson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 126 near mile marker 3.
Interstate 20 in South Carolina between mile markers 65 and 114.
Interstate 77 between mile markers 3 and 26.
LAT...LON 3441 8021 3437 8029 3432 8024 3419 8030
3392 8059 3391 8103 3400 8105 3410 8117
3426 8089 3427 8082 3438 8077 3441 8079
3482 8052 3481 8004
TIME...MOT...LOC 0012Z 260DEG 25KT 3465 8050 3431 8066 3416 8076 3406
8101
CJRSpecial weather statement, Jun 19, 8:21 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
821 PM EDT Fri Jun 19 2020
SCZ027-200045-
Lexington SC-
821 PM EDT Fri Jun 19 2020
...Strong Thunderstorms Will Impact Portions of central Lexington
County Until 845 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 820 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Dreher Island State Park, or 7 miles west of
Highway 6 at Lake Murray Dam, moving southeast at 30 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Lexington, Irmo, Springdale, Oak Grove, Highway 6 at Lake Murray Dam,
Red Bank, Gilbert, Seven Oaks, South Shore Marina, Oswald Park, Shull
Island, Bundrick Island, Putnam's Landing, Siesta Cove Marina,
Murray, Rocky Point Recreation Area, Edmund, Pine Island, Hollow
Creek Public Park and Melvin Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 48 and 62.
Interstate 26 near mile marker 106.
LAT...LON 3412 8129 3410 8127 3410 8122 3409 8118
3405 8112 3384 8119 3397 8148 3408 8142
3407 8141 3407 8139 3411 8141 3415 8139
TIME...MOT...LOC 0020Z 293DEG 27KT 3404 8135
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:13 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Richland | 62 min |
| Jun 19, 8:21 PM EDT | Special Weather Statement | CAE | Lexington | 24 min |
| Jun 19, 9:15 PM EDT | Special Weather Statement | CAE | Chesterfield | 45 min |
| Jun 19, 9:24 PM EDT | Special Weather Statement | CAE | Orangeburg | 51 min |
| Jun 19, 9:45 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 30 min |
| Jun 19, 10:48 PM EDT | Special Weather Statement | CAE | Barnwell | 42 min |
| Jun 20, 7:14 PM EDT | Special Weather Statement | CAE | Florence | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.